|HIV-related penile shrinkage
May 16, 2004
I am an HIV+ male in my 40's. It's always been difficult for me to distinguish between aging and HIV or med-related side effects. Having been diagnosed in '85, I've been on all sorts of drug combinations. I am currently on Reyataz, Norvir, Viread and Epivir. I've been experiencing dramatic hair loss (without a family history of baldness) but what is most troubling is that my genitals, both my penis and testicles, have been shrinking over the past two years or so. I've also noticed that my seminal output has been dramatically reduced. I've consulted my doctor and he doesn't seem very concerned. Are these changes simply due to age, or is there evidence of HIV or HIV-meds-realated side effects? I was infected at 21, I've now been living with HIV longer that I lived with out it, and although I'm HIV+ I feel I deserve to have a healthy satisfing sex life. Can you help?
Response from Dr. Conway
I'm sorry to hear of your problems.
As an aside, your hair loss may be due to Viread, as we have had a number of cases where hair loss has stopped after we switched therapy away from Viread. You may wish to discuss this with your doctor.
As for your sexual problems, these are often multifactorial. We usually begin by looking for medical causes, including hormone problems, such as thyroid dysfunction, low testosterone, etc... It may be that a simple treatment might take care of things. Otherwise, it is often hard to nail down the problem to a single thing. To reassure ourselves that "everything works", we have tried an empiric dose of Viagra (AS LONG AS THIS IS MEDICALLY SAFE FOR THE PATIENT) to see if this produces a normal sexual encounter, then go from there.
I hope this is helpful.
Actos and belly fat
Drop AZT, start Androgel?
- Could One Swollen Tonsil Be A Sign Of Hiv
- What Has Caused The Evolution Of Drug-resistant Strains Of Hiv?
- What Stage In Hiv Do Night Sweats Occur Early Or Late?
- Will Shingles Rash Spread?
- What Will Happen If I Don't Treat Shingles?
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.